Fentanyl patch often unsafely prescribed, Canadian study suggests
Usafe prescribing practices called common
Half of fentanyl painkiller patch users risked overdoses because Canadian doctors didn't follow recommendations on safe prescribing, a new study suggests.
Fentanyl is 100 times more potent than morphine and is meant for patients who have already been treated with opioids. Patients who have not been taking opioids are at risk of receiving too much fentanyl when they first start.
An overdose can cause breathing to slow down, unconsciousness and death, said pharmacy professor Shawn Bugden of the University of Manitoba.
The fentanyl patch is a convenient way to deliver the drug continuously over three days in order to manage cancer-related pain, for example. It avoids the peaks and troughs in concentrations in the blood that can occur with pill forms.
- The painkiller puzzle: How to solve a growing opioid crisis
- CDC urges U.S. doctors to limit opioid prescriptions
Despite safety warnings and reminders, a total of 284 deaths involving fentanyl patches were reported to Health Canada between 1996 and 2015, many among patients who had just started using the patch, Bugden and his co-authors reported in Monday's issue of the Canadian Medical Association Journal.
The researchers found 11,063 patients in Manitoba started using fentanyl patches between 2001 and 2013. In 74 per cent of the cases, safety was at risk.
Although unsafe prescription practices decreased over the study period, by the end, only half of initial prescriptions were issued to patients with adequate previous exposure to opioids.
In an email, Bugden highlighted the need for health-care professionals and the public to understand the need for previous opioid exposure before fentanyl is prescribed. Other advice includes:
- Be aware of signs of overdose, such as small pupils, slowed breathing and unconsciousness.
- Take note of how heat, such as from heating pads, can dramatically increase absorption of fentanyl from patches.
- Patches need to be disposed of properly, since the patches can still contain a considerable amount of fentanyl, which can be dangerous.
In the study, compared with those less than 65 years of age, older patients were at greatest risk but had the lowest level of safe prescribing.
As the prevalence of common pain and the use of opioids continue to increase in Canada, health-care professionals need to be diligent about inadvertently contributing to the public health crisis surrounding opioids, said commentators Dr. Scott Lucyk of University of Calgary's emergency medicine department and Dr. Lewis Nelson from emergency medicine and medical toxicology at New York University School of Medicine.
"Unsafe prescribing practices are common and may reflect a lack of familiarity, or lack of appropriate respect for the magnitude of risk of harm, among prescribers," the commentators said.
The potential for diversion and abuse of fentanyl patches, and all opoids is worrisome, Lucyk and Nelson said.
In March, the BC Coroners Service said the number of illicit drug overdoses in which fentanyl was detected has been increasing over the past few years, but the majority are caused by other drugs, including cocktails of drugs.
The new study was funded by the University of Manitoba.